Aa
Aa
A
A
A
Close
Avatar universal

necessity for medication for SVT?

I had angina when mowing lawns. My GP sent me to cardiologist who diagnosed SVT (I did 8 minutes on stress echocardiogram when average for woman my age is 5-6 minutes). He has prescribed verapamil which I don't think I need and I don't want to take it. My angina has increased since beginning it. Is it really necessary to take Verapamil or any medication for SVT? Is SVT life threatening?
2 Responses
Sort by: Helpful Oldest Newest
1807132 tn?1318743597
Were you told what type of svt you have?   Accessory pathway or inappropriate sinus tachycardia are not dangerous in a healthy heart but afib does carry some risks.  Were you put on any blood thinners or told to take aspirins?  If so you may have afib and that can hold a risk of throwing clots and causing strokes.  Has your heart been evaluated to be overall healthy?  If so your svt should not be too much of a problem but you are a bit older so your heart may tire out more easily which may be why you are feeling the angina unless you have been diagnosed with some sort of heart disease or failure already.  I would find out from the doctor your risk factors based on your heart health, age and type of svt but in general meds don't necessarily need to be prescribed for svt.  So question your doctor about why they chose to prescribe them.  They may have a good reason but they may also be able to lower the dose or change meds if you are feeling worse on them.  I would also ask them about your  heart health in relation to exercise.  If you have been told to watch exerting yourself too much then I would heed that advice but if you have the all clear then just use your best judgement how much you can push it and if you do start to feel worn out give your heart plenty of rest and lots of water.  Staying hydrated should help you feel better overall.  Take care.
Helpful - 0
1423357 tn?1511085442
True angina is usually not associated with SVT. While having an SVT episode, one may experience a dull, "heavy" feeling in the chest, but there is usuakky no sharp pain involved.  That said, if you do have actual angina, you could be experiencing something more than just SVT,  SVT itself is typically not a dangerous disorder.  The benefit of drug therapy varies from person to person.  I would recommend that you not stop Verapamil without first consulting with your physician,  Also, read up on SVT, especially its symptoms, and judge for yourself if you might be experiencing episodes.  SVT symptoms are unmistakable.  Other than the reported angina, you didn't mention any other symptoms.  What occured during the stress echo that prompted his diagnosis?
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.